Advertisement

Milan Journal of Mathematics

, Volume 81, Issue 1, pp 171–185 | Cite as

Liouville Type Theorems for Elliptic Equations with Gradient Terms

  • Salomón Alarcón
  • Jorge García-Melián
  • Alexander QuaasEmail author
Article

Abstract

In this paper we obtain Liouville type theorems for nonnegative supersolutions of the elliptic problem \({-\Delta u + b(x)|\nabla u| = c(x)u}\) in exterior domains of \({\mathbb{R}^N}\). We show that if lim \({{\rm inf}_{x \longrightarrow \infty} 4c(x) - b(x)^2 > 0}\) then no positive supersolutions can exist, provided the coefficients b and c verify a further restriction related to the fundamental solutions of the homogeneous problem. The weights b and c are allowed to be unbounded. As an application, we also consider supersolutions to the problems \({-\Delta u + b|x|^{\lambda}|{\nabla} u| = c|x|^{\mu} u^p}\) and \({-\Delta u + be^{\lambda |x|}|\nabla u| = ce^{\mu |x|}u^p}\), where p > 0 and λ, μ ≥ 0, and obtain nonexistence results which are shown to be optimal.

Mathematics Subject Classification (2010)

Primary 35J60 Secondary 35B53 

Keywords

Liouville theorems Hadamard property supersolutions gradient term 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    S. Alarcón, J. García-Melián, A. Quaas, Nonexistence of positive supersolutions to some nonlinear elliptic equations, to appear in J. Math. Pures Appl.Google Scholar
  2. 2.
    S. N. Armstrong, B. Sirakov, Liouville results for fully nonlinear elliptic equations with power growth nonlinearities. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) X (2011), 711–728.Google Scholar
  3. 3.
    S.N Armstrong, Sirakov B.: Nonexistence of positive supersolutions of elliptic equations via the maximum principle. Comm. Part. Diff. Eqns. 36, 2011–2047 (2011)CrossRefGoogle Scholar
  4. 4.
    Bandle C., Essén M.: On positive solutions of Emden equations in cone-like domains. Arch. Rational Mech. Anal. 112(4), 319–338 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bandle C., Levine H.: On the existence and nonexistence of global solutions of reactiondiffusion equations in sectorial domains. Trans. Amer. Math. Soc. 316(2), 595–622 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    H. Berestycki, Capuzzo-Dolcetta I., Nirenberg L.: Superlinear indefinite elliptic problems and nonlinear Liouville theorems. Topol. Methods Nonlinear Anal. 4(1), 59–78 (1994)MathSciNetGoogle Scholar
  7. 7.
    Berestycki H., Hamel F., Nadirashvili N.: The speed of propagation for KPP type problems I. Periodic framework, J. Europ. Math. Soc. 7, 173–213 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    H. Berestycki, F. Hamel, L. Rossi, Liouville type results for semilinear elliptic equations in unbounded domains. Ann. Mat. Pura Appl. (4) 186 469–507 (2007).Google Scholar
  9. 9.
    M. F. Bidaut-Véron, Local and global behavior of solutions of quasilinear equations of Emden-Fowler type. Arch. Rational Mech. Anal. 107 (4) (1989), 293–324.Google Scholar
  10. 10.
    M. F. Bidaut-Véron, S. Pohozaev, Nonexistence results and estimates for some nonlinear elliptic problems. J. Anal. Math. 84 (2001), 1-49.Google Scholar
  11. 11.
    I. Capuzzo Dolcetta, A. Cutrì, Hadamard and Liouville type results for fully nonlinear partial differential inequalities, Commun. Contemp. Math. 5 (2003), no. 3, 435–448.Google Scholar
  12. 12.
    H. Chen, P. Felmer, On Liouville type theorems for fully nonlinear elliptic equations with gradient term, preprint.Google Scholar
  13. 13.
    A. Cutrì, F. Leoni, On the Liouville property for fully nonlinear equations, Ann. Inst. H. Poincaré (C) An. Non Linéaire 17 (2000), 219–245.Google Scholar
  14. 14.
    Felmer P. L., Quaas A: Fundamental solutions and Liouville type theorems for nonlinear integral operators. Adv. Math. 226, 2712–2738 (2011)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Gidas B., Spruck J: Global and local behavior of positive solutions of nonlinear elliptic equations. Comm. Pure Appl. Math. 34, 525–598 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Gidas B., Spruck J: A priori bounds for positive solutions of semilinear elliptic equations, Comm. Partial Differential Equations 6, 883–901 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    D. Gilbarg, N. S. Trudinger, Elliptic partial differential equations of second order, Springer Verlag, 1983.Google Scholar
  18. 18.
    V. Kondratiev, V. Liskevich, V. Moroz, Positive solutions to superlinear second-order divergence type elliptic equations in cone-like domains. Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (1) (2005) 25–43.Google Scholar
  19. 19.
    Kondratiev V., Liskevich V., Sobol Z: Positive supersolutions to semi-linear secondorder non-divergence type elliptic equations in exterior domains. Trans. Amer. Math. Soc. 361(2), 697–713 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    V. Kondratiev, V. Liskevich, Z. Sobol, Positive solutions to semi-linear and quasi-linear elliptic equations on unbounded domains. In “Handbook of differential equations: stationary partial differential equations”, volume 6, pages 255–273. Elsevier, 2008.Google Scholar
  21. 21.
    Liskevich V., Skrypnik I. I., Skrypnik I. V: Positive supersolutions to general nonlinear elliptic equations in exterior domains. Manuscripta Math. 115(4), 521–538 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Polacik P., Quittner P., Soupplet P: Singularity and decay estimates in super linear problems via Liouville-type theorems. Part I: elliptic equations and systems.. Duke Math. J. 139, 555–579 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    P. Pucci, J. Serrin, The maximum principle. Birkhäuser, 2007.Google Scholar
  24. 24.
    Rossi L: Non-existence of positive solutions of fully nonlinear elliptic equations in unbounded domains, Commun. Pure Appl. Anal. 7, 125–141 (2008)zbMATHCrossRefGoogle Scholar
  25. 25.
    Serrin J., Zou H: Existence and non-existence results for ground states of quasilinear elliptic equations, Arch. Rat. Mech. Anal. 121, 101–130 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Serrin J., Zou H: Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities. Acta Math. 189(1), 79–142 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    L. Véron, Singularities of solutions of second order quasilinear equations, vol. 353, Pitman Research Notes in Mathematics Series. Longman, Harlow, 1996.Google Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  • Salomón Alarcón
    • 1
  • Jorge García-Melián
    • 2
    • 3
  • Alexander Quaas
    • 4
    Email author
  1. 1.Departamento de MatemáticaUniversidad Técnica Federico Santa MaríaValparaísoChile
  2. 2.Departamento de Análisis MatemáticoUniversidad de La LagunaLa LagunaSpain
  3. 3.Instituto Universitario de Estudios Avanzados (IUdEA) en Física Atómica, Molecular y Fotónica, Facultad de FísicaUniversidad de La LagunaLa LagunaSpain
  4. 4.Departamento de MatemáticaUniversidad Técnica Federico Santa MaríaValparaísoChile

Personalised recommendations